There are two steps to treating hypoglycaemia. You must follow both of these steps to treat the hypo and prevent it happening again. It may be useful to share this information with the people you spend time with, particularly if you have recently been diagnosed with diabetes or if you don’t always recognise the symptoms of a hypo.
Step 1: Straight away, take 15-20g of fast acting carbohydrate (sugar). For example:
- 4-6 dextrose or glucose tablets
- 5 jelly babies
- 5 fruit pastilles
- 10 jelly beans
- one 60ml bottle of Glucojuice®
- about 200ml fruit juice.
Chocolate, milk and sugar added to drinks are not suitable options at this stage, as they won’t increase your blood sugar level fast enough.
Wait 10-15 minutes and check your blood sugar level. If it remains low (below 4mmol/l) repeat step 1. If it has come back to the target range (above 4mmol/l) then go to step 2.
If you have repeated step 1 three times and your blood sugar level is still below 4mmol/l then phone 999 for an ambulance.
Step 2: Eat 15 to 20g of starchy carbohydrate. This causes a gradual rise in your blood sugar level and can help to keep your sugar level steady after a hypo.
This could be a:
- piece of fruit
- bowl of cereal
- glass of milk
- or your next meal, if it’s due.
Read more about foods containing carbohydrate.
If you take pancreatic enzymes, don’t forget to take these with step 2 of your hypo treatment. You don’t need enzymes with step 1.
Always keep something to treat a hypo with you when you are out and about. If you drive, keep something in the car. Read more about driving and diabetes.
You should also keep something to treat a hypo by the bed in case you have a hypo overnight. Night time hypos are more likely if you:
- have been more active than usual during the day
- had a blood sugar reading before bed that was less than 6mmol/l
- had a hypo earlier that day
- have taken fewer enzymes than you need, or have forgotten to take them
- have had more than one alcoholic drink that day
- your pancreas doesn’t produce enough glucagon.
If any of these have happened, you may need a bedtime carbohydrate snack to reduce the risk of a hypo. It is important that you don’t inject insulin with this snack as this could cause your blood glucose levels to drop too low. Do take your enzymes with the snack though.
If you have regular hypos, speak to your diabetes team. It’s likely that your diabetes medicine will need to be changed.
Diabetes UK have more information about hypoglycaemia.